Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 52, NWS Anchorage, AK

December 3, 2009

NWS Anchorage, AK issued this blizzard warning at Dec 3, 2009, 4:29 PM AKST. It took effect at Dec 3, 2009, 7:00 PM AKST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2009, 4:29 PM AKST (01:29 UTC)
In effect from
Dec 3, 2009, 7:00 PM AKST
Expired
Dec 4, 2009, 2:43 AM AKST
In force
8 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 040129
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
429 PM AKST THU DEC 3 2009

...A STRONG STORM SYSTEM OVER THE NORTH PACIFIC OCEAN MOVES INTO
TO THE CENTRAL ALEUTIANS FRIDAY MORNING. THE ASSOCIATED FRONT
WILL BRING VERY STRONG WINDS AND BLOWING SNOW TO THE PRIBILOFS
TONIGHT AND THE THE KUSKOKWIM DELTA COAST FRIDAY EVENING.

AKZ195-041300-
/X.NEW.PAFC.BZ.W.0052.091204T0400Z-091204T1300Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
429 PM AKST THU DEC 3 2009

...BLIZZARD WARNING IN EFFECT FROM 7 PM AKST TONIGHT UNTIL 4 AM AKST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 4 AM AKST FRIDAY. 

A STRONG STORM SYSTEM OVER THE NORTH PACIFIC OCEAN MOVES TO THE
CENTRAL ALEUTIANS FRIDAY MORNING. THE ASSOCIATED FRONT WILL BRING
VERY STRONG WINDS AND BLOWING SNOW WITH VISIBILITIES BELOW ONE
QUARTER MILE TO THE PRIBILOFS BEGINNING THIS EVENING.
TEMPERATURES WILL SLOWLY RISE AND BLIZZARD CONDITIONS SHOULD END
EARLY FRIDAY MORNING AS SNOW BECOMES MIXED WITH RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ155-041630-
/X.NEW.PAFC.BZ.A.0037.091205T0300Z-091205T1800Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
429 PM AKST THU DEC 3 2009

...BLIZZARD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING FOR ALONG THE COAST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING. 

A STRONG STORM SYSTEM OVER THE NORTH PACIFIC OCEAN MOVES TO THE
CENTRAL ALEUTIANS FRIDAY MORNING. THE ASSOCIATED FRONT WILL BRING
VERY STRONG WINDS AND POSSIBLE BLIZZARD CONDITIONS WITH
VISIBILITIES BELOW ONE QUARTER MILE TO THE KUSKOKWIM DELTA COAST
FRIDAY EVENING. CONDITIONS SHOULD IMPROVE SATURDAY AFTERNOON AS
TEMPERATURES RISE AND SNOW BECOMES MIXED WITH RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$
1 follow-up statement
000 
WWAK42 PAFC 041143
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
243 AM AKST FRI DEC 4 2009


AKZ195-041245-
/X.CAN.PAFC.BZ.W.0052.000000T0000Z-091204T1300Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
243 AM AKST FRI DEC 4 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

TEMPERATURES HAVE WARMED TO ABOVE FREEZING AND BLIZZARD CONDITIONS
ARE NO LONGER OCCURRING. 

$$

AKZ155-050200-
/X.UPG.PAFC.BZ.A.0037.091205T0300Z-091205T1800Z/
/X.NEW.PAFC.BZ.W.0053.091205T0300Z-091205T1800Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
243 AM AKST FRI DEC 4 2009

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST
SATURDAY ALONG THE COAST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM AKST
SATURDAY ALONG THE COAST. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

BLIZZARD CONDITIONS WILL DEVELOP THIS EVENING ALONG THE COAST OF
THE KUSKOKWIM DELTA AND CONTINUE INTO SATURDAY MORNING. CONDITIONS
ARE EXPECTED TO IMPROVE BY LATE SATURDAY MORNING AS TEMPERATURES
WARM AND WINDS DECREASE. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 3, 12:23 PM AKST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 3, 12:23 PM AKST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
1223 PM AKST THU DEC 3 2009

.MODEL DISCUSSION...FOCUS FOR NEXT 4 DAYS IS ON THE ALEUTIANS AND
BERING SEA AS A SERIES OF VERY POWERFUL STORMS MOVE ACROSS THE
REGION. GFS AND NAM IN PRETTY GOOD AGREEMENT ON THE FIRST ALEUTIAN
SYSTEM WHICH WILL START TO IMPACT THE CENTRAL AND EASTERN ALEUTIANS
THIS AFTERNOON. THROUGH FRI NIGHT MODELS IN STEP ON POSITION AND
DEPTH
BUT ON SAT THE NAM DEEPENS ANOTHER 8 MB OVER THE GFS AS MAIN CENTER
LIES IN THE SOUTHERN BERING SEA. WOULD TEND TO GO WITH GFS SOLUTION.
YET ANOTHER POWERFUL LOW (940S) MOVES NEAR THE CENTRAL ALEUTIANS SAT
NIGHT BUT STALLS NEAR 50N 170W SUN AND MON.

.ANALYSIS AND UPPER LEVELS...MAIN UPPER LEVEL FEATURE IS THE
DEVELOPMENT OF AN HIGH AMPLITUDE SE TO NW ORIENTED RIDGE OVER THE
GULF OF ALASKA WHICH PERSISTS THROUGH MON.  THE AFOREMENTIONED LOWS
MOVE UP THE WEST SIDE OF THE RIDGE INSTEAD OF MOVING EASTWARD.
SURFACE HIGH PRESSURE WILL DEVELOP OVER THE INTERIOR ON FRI.

.SHORT TERM FORECAST...EASTERN ALEUTIANS AND AK PEN CAN EXPECT VERY
STRONG WINDS AND PLENTY OF PRECIP...SHOULD START OFF AS SNOW THU
NIGHT AND FRI MORNING BUT CHANGING OVER TO RAIN BY MIDDAY ON FRIDAY.
RAIN COULD BE HEAVY AT TIMES ESPECIALLY ALONG THE AK PEN WITH
CONSIDERABLE UPSLOPE FLOW.  BY FRI NIGHT FRONT IS OVER KODIAK ISLAND
BRING VERY STRONG WINDS AND RAIN.  WOULD EXPECT SOME LOCALIZED HIGH
WATER PROBLEMS BY LATE IN THE WEEKEND DUE TO RAIN AND SNOW MELT ALONG
THE AK PEN AND POSSIBLY KODIAK IS. ALSO EXPECTING THE FRONT TO MOVE
INTO BRISTOL BAY AND KUSKO DELTA FRI NIGHT...WINDY WITH SNOW MIXED
WITH RAIN ON SAT IN COASTAL LOCALES.

.LONG TERM FORECAST...SECOND MAJOR SYSTEM ON SUN WILL ONCE AGAIN
GENERATE VERY STRONG WINDS AND PRECIP FROM THE CENTRAL ALEUTIANS
EASTWARD TO KODIAK ISLAND. AT THE CURRENT TIME THIS WOULD APPEAR TO
BE A REPEAT OF THE FIRST STORM.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNINGS: 187 185 181  HIGH SURF: 181 171
MARINE...STRMS AND GALES IN ALL WEST ZONES
FIRE WEATHER...NOT AND ISSUE AT PRESENT

JMP DEC 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 4:00 PM AKSTGale WarningAFC60 hr
Dec 3, 4:00 PM AKSTGale WarningAFC12 hr
Dec 3, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Dec 3, 4:00 PM AKSTStorm WarningAFC48 hr
Dec 3, 4:29 PM AKSTBlizzard WatchAFC10 hr
Dec 3, 4:55 PM AKSTHigh Wind WatchAFC17 hr
Dec 4, 2:43 AM AKSTBlizzard WarningAFC44 hr
Dec 4, 4:00 AM AKSTGale WarningAFC27 hr
Dec 4, 4:00 AM AKSTGale WarningAFC4 days
Dec 4, 4:00 AM AKSTStorm WarningAFC24 hr
Dec 4, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.